Nevada, 2003

High Wind in Nevada, December 6, 2003

December 6, 2003 · NWS REV · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 6, 9:45 PM PST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 6, 9:45 PM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
945 PM PST SAT DEC 6 2003

.SHORT TERM...
A BROAD UPPER TROUGH APPROACHES THE WEST COAST THIS EVENING AND MOVES
INLAND ABOUT 12Z.  THE ASSOCIATED COLD FRONT EXTENDS FROM SW ID TO A
LITTLE SOUTH OF TAHOE OR ABOUT ALPINE COUNTY CA AT 9PM.  MODERATE TO
HEAVY PRECIPITATION OVER THE NORTHERN SIERRA DECREASES RAPIDLY EAST
OF THE CREST WITH LIGHTER SHOWERS ACROSS WRN NV VALLEYS.  THE HEAVIER
PRECIPITATION WAS SHIFTING SOUTH TOWARD MONO COUNTY BY 9 PM WHERE THE
LEE VALLEYS WERE STILL IN A RAIN SHADOW BUT SHOWERS ARE SILL LIKELY
TO SPREAD ACROSS THE EASTERN MONO VALLEYS THROUGH MORNING AS THE
FRONTMOVES ACROSS THE AREA.  FURTHER NORTH...WINDS HAVE DIMINISHED
OVER NW AND EXTREME WESTERN NV BEHIND THE FRONT WHERE A WIND
ADVISORY WAS ALLOWED TO EXPIRE AT 9 PM.  DECREASING RAIN OR RAIN
SHOWERS WILL LIKELY MIX WITH SNOW FROM NE CA TO NW NV TOWARD SUNDAY
MORNING AS SNOW LEVELS LOWER NEAR 4500 FEET NORTH TO 6000 FEET
SOUTH.  SCATTERED SNOW SHOWERS LINGER UNDER THE UPPER TROUGH SUNDAY
WITH LOCALLY GUSTY AND COOL WEST WINDS. OSTERMAN

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
COLD UPPER LOW PROGGED TO MOVE ONSHORE INTO SOUTHERN OREGON OR
NORTHERN CALIFORNIA AND WEAKEN ON WEDNESDAY FOR A CHANGE OF SHOWERS
MAINLY IN THE SIERRA AND AREAS NORTH OF PYRAMID LAKE.  CYCLONIC FLOW
REMAINS IN PLACE THROUGH FRIDAY.  EXPECT A LOW CHANCE OF SHOWERS IN
THE AFTERNOON WITH THE COOL AND UNSTABLE AIR IN PLACE.  BY SATURDAY
SHORT WAVE RIDGE NEARS THE COAST TO INCREASE HEIGHTS AND PROVIDE A
BREAK TO THE ACTIVE PATTERN.  BRONG

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING ZONE 2 ABOVE 7000 FEET THROUGH 4 AM.

CA...WINTER STORM WARNING ZONE 72 ABOVE 7000 FEET THROUGH 4 AM
     AND ZONE 73 ABOVE 7000 FEET THROUGH 8 AM.

&&
Hazardous weather outlook, Dec 6, 6:30 AM PST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
630 AM PST SAT DEC 6 2003

SPOTTER ACTIVATION MAY BE REQUIRED.

CAZ072-073-NVZ002-071500-
GREATER LAKE TAHOE AREA NV-GREATER LAKE TAHOE AREA CA-MONO CA-

630 AM PST SAT DEC 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.

...WINTER STORM WARNING IN EFFECT UNTIL 4 AM PST SUNDAY...

.DAY ONE...TODAY

A STRONG WINTER STORM WILL MOVE THROUGH THE SIERRA NEVADA TONIGHT.
HEAVY SNOWFALL CAN BE EXPECTED IN THE HIGHER ELEVATIONS OF THE TAHOE
BASIN AND MONO COUNTY.  STRONG GUSTY WINDS AHEAD OF THE COLD FRONT
WILL EXTEND INTO THE VALLEYS EAST OF THE SIERRA THIS AFTERNOON.
PLEASE SEE THE WINTER WEATHER MESSAGE FROM RENO /WWUS45 KREV WSWREV/
FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF SNOW WILL CONTINUE ACROSS THE SIERRA SUNDAY BEFORE
TAPERING OFF LATE IN THE DAY. SEE THE WINTER WEATHER MESSAGE FROM
RENO /WWUS45 KREV WSWREV/ FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

CAZ070-071-NVZ003-005-071500-
GREATER RENO-CARSON CITY-MINDEN AREA NV-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES CA-NORTHERN WASHOE COUNTY NV-
SURPRISE VALLEY CALIFORNIA CA-

630 AM PST SAT DEC 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.

...WIND ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING...

.DAY ONE...TODAY

A STRONG WINTER STORM WILL MOVE THROUGH THE SIERRA NEVADA TONIGHT.
STRONG GUSTY WINDS WILL DEVELOP LATER THIS MORNING AHEAD OF THE COLD
FRONT AND WILL CONTINUE THROUGH THIS EVENING. SOUTHWEST WINDS WILL
REACH 25 TO 35 MPH THIS AFTERNOON WITH HIGHER GUSTS POSSIBLE. PLEASE
SEE THE LATEST WEATHER MESSAGE FROM RENO /WWUS75 KREV NPWREV/ FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

NVZ001-004-071500-
MINERAL AND SOUTHERN LYON COUNTIES NV-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
INCLUDING THE CITIES OF...FALLON...LAHONTAN RESERVOIR...
LOVELOCK AND PYRAMID LAKE
630 AM PST SAT DEC 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Mineral/Southern Lyon

When
December 6, 11:30 PM PST
Where
Mineral/Southern Lyon forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

Wind gust of 64 knots (74 mph) at Walker Lake.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2003Every state in 2003This day in weather historyWarnings in Nevada, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329134.